From California, USA:
I'm 23 years old and have had Type 1 diabetes for 11 years. My blood sugar levels fluctuate greatly due to an erratic lifestyle. Recently I was told by my doctor that I am showing the early signs of kidney problems. He told me that sometime in the distant future I will need dialysis and eventually a kidney transplant. He told me to lessen my protein intake, to take a drug called Monopril [an ACE-Inhibitor], and to drink a milk substitute (Vitamite) instead of regular milk.
Should my doctor be so definite of my future of developing kidney disease and I am on a road that I can't turn back from (i.e., am I doing all I can do)?
Your doctor obviously has some test results that are of concern -- presumably your kidneys are leaking protein -- this can be a sign of early diabetes damage. If your blood levels of waste salts (urea and creatinine) are still normal then there is a good chance that with the treatment your doctor suggests, you may be able to reduce the rate of (or reverse) the process. What is also of critical importance is that you do all that you can to improve your diabetes control. You need to pay particular attention to regular blood sugar testing and discuss your insulin regimen with your diabetes team. Your diet generally should also be scrutinised. If I am reading your question correctly, you are being given a timely warning that your diabetes is beginning to cause problems but you still have time to do a lot about it.
Original posting 4 Oct 1998
Posted to Complications
Last Updated: Tuesday April 06, 2010 15:09:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.